Alert archive / Illinois / River Flood Warnings in 2024
River Flood Warning 1, NWS St. Louis, MO
NWS St. Louis, MO issued this river flood warning at Jan 24, 2024, 9:50 AM CST for Fayette County, Illinois. It took effect at Jan 24, 2024, 4:26 PM CST. It was in force for 66 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 24, 2024, 9:50 AM CST (15:50 UTC)
- In effect from
- Jan 24, 2024, 4:26 PM CST
- Expired
- Jan 27, 2024, 10:00 AM CST
- In force
- 66 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- Minor
County Fayette County, IL
The radar
The St Louis radar (KLSX), 137 km from the middle of the area, began a volume at 15:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Kaskaskia River at Vandalia (VNDI2). The gauge peaked at 18.12 ft at Jan 24, 2024, 9:00 PM CST.
- Action stage
- 16 ft
- Minor stage
- 18 ft
- Moderate stage
- 24 ft
- Major stage
- 26 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05592500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
230
WGUS43 KLSX 241550
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
950 AM CST Wed Jan 24 2024
...The National Weather Service in St Louis MO has issued a Flood
Warning for the following rivers in Illinois...
Kaskaskia River at Vandalia.
River forecasts are based on observed precipitation and forecast
precipitation for the next 48 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Rainfall heavier than forecast could cause river levels to rise even
higher than predicted. The National Weather Service will monitor
this developing situation and issue follow up statements as
conditions change.
This product, along with additional weather and stream information,
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.
&&
ILC051-260400-
/O.NEW.KLSX.FL.W.0001.240125T0600Z-240128T1940Z/
/VNDI2.1.RS.240125T0600Z.240127T0000Z.240127T1340Z.NO/
950 AM CST Wed Jan 24 2024
...FLOOD WARNING IN EFFECT FROM LATE TONIGHT TO EARLY SUNDAY
AFTERNOON...
* WHAT...Minor flooding is forecast.
* WHERE...Kaskaskia River at Vandalia.
* WHEN...From late tonight to early Sunday afternoon.
* IMPACTS...At 19.2 feet, State Highway J just east of County Road
206 begins to flood near this height.
* ADDITIONAL DETAILS...
- At 9:30 AM CST Wednesday the stage was 15.0 feet.
- Bankfull stage is 18.0 feet.
- Forecast...The river is expected to rise above flood stage
just after midnight tonight to a crest of 20.5 feet Friday
evening. It will then fall below flood stage Saturday
morning.
- Flood stage is 18.0 feet.
&&
Fld Observed Forecasts (7:00 am)
Location Stg Stage Thu Fri Sat Sun Mon
Kaskaskia River
Vandalia 18.0 15.0 18.3 20.0 18.5 13.5 11.7
&&
LAT...LON 3903 8910 3903 8906 3885 8909 3879 8919
3882 8922
$$
Elmore6 follow-up statements
375
WGUS83 KLSX 242226
FLSLSX
Flood Statement
National Weather Service St Louis MO
426 PM CST Wed Jan 24 2024
...The Flood Warning is extended for the following rivers in
Illinois...
Kaskaskia River at Vandalia.
River forecasts are based on observed precipitation and forecast
precipitation for the next 48 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Rainfall heavier than forecast could cause river levels to rise even
higher than predicted. The National Weather Service will monitor
this developing situation and issue follow up statements as
conditions change.
This product, along with additional weather and stream information,
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.
&&
ILC051-261030-
/O.EXT.KLSX.FL.W.0001.240124T2226Z-240128T2147Z/
/VNDI2.1.RS.240124T2155Z.240126T1200Z.240127T1547Z.NO/
426 PM CST Wed Jan 24 2024
...FLOOD WARNING NOW IN EFFECT FROM THIS AFTERNOON TO SUNDAY
AFTERNOON...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
The river stage may fluctuate due to the effects of ice build-up.
* WHERE...Kaskaskia River at Vandalia.
* WHEN...From this afternoon to Sunday afternoon.
* IMPACTS...At 23.0 feet, Agricultural levee begins to be slightly
overtopped. No residences are affected at this level.
* ADDITIONAL DETAILS...
- At 4:00 PM CST Wednesday the stage was 18.1 feet.
- Bankfull stage is 18.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 4:00 PM CST Wednesday was 18.1 feet.
- Forecast...The river is expected to rise to a crest of 21.5
feet Friday morning. It will then fall below flood stage late
Saturday morning.
- Flood stage is 18.0 feet.
&&
Fld Observed Forecasts (7:00 am)
Location Stg Stage Thu Fri Sat Sun Mon
Kaskaskia River
Vandalia 18.0 18.1 20.7 21.5 19.2 13.8 11.9
&&
LAT...LON 3903 8910 3903 8906 3885 8909 3879 8919
3882 8922
$$
Maples042
WGUS83 KLSX 251603
FLSLSX
Flood Statement
National Weather Service St Louis MO
1003 AM CST Thu Jan 25 2024
...The Flood Warning continues for the following rivers in
Illinois...
Kaskaskia River at Vandalia.
River forecasts are based on observed precipitation and forecast
precipitation for the next 48 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Rainfall heavier than forecast could cause river levels to rise even
higher than predicted. The National Weather Service will monitor
this developing situation and issue follow up statements as
conditions change.
This product, along with additional weather and stream information,
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.
&&
ILC051-270415-
/O.EXT.KLSX.FL.W.0001.000000T0000Z-240128T1520Z/
/VNDI2.1.RS.240124T2155Z.240127T0000Z.240127T0920Z.NO/
1003 AM CST Thu Jan 25 2024
...FLOOD WARNING NOW IN EFFECT UNTIL LATE SUNDAY MORNING...
* WHAT...Minor flooding is forecast.
* WHERE...Kaskaskia River at Vandalia.
* WHEN...Until late Sunday morning.
* IMPACTS...At 19.2 feet, State Highway J just east of County Road
206 begins to flood near this height.
* ADDITIONAL DETAILS...
- At 9:30 AM CST Thursday the stage was 16.7 feet.
- Bankfull stage is 18.0 feet.
- Forecast...The river is expected to rise above flood stage
tomorrow morning to a crest of 19.0 feet tomorrow evening. It
will then fall below flood stage early Saturday morning.
- Flood stage is 18.0 feet.
&&
Fld Observed Forecasts (7:00 am)
Location Stg Stage Fri Sat Sun Mon Tue
Kaskaskia River
Vandalia 18.0 16.7 17.6 17.6 13.5 12.1 10.8
&&
LAT...LON 3903 8910 3903 8906 3885 8909 3879 8919
3882 8922
$$
Elmore024
WGUS83 KLSX 260242
FLSLSX
Flood Statement
National Weather Service St Louis MO
842 PM CST Thu Jan 25 2024
...The Flood Warning continues for the following rivers in
Illinois...
Kaskaskia River at Vandalia.
River forecasts are based on observed precipitation and forecast
precipitation for the next 48 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Rainfall heavier than forecast could cause river levels to rise even
higher than predicted. The National Weather Service will monitor
this developing situation and issue follow up statements as
conditions change.
This product, along with additional weather and stream information,
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.
&&
ILC051-271445-
/O.EXT.KLSX.FL.W.0001.000000T0000Z-240128T1440Z/
/VNDI2.1.RS.240124T2155Z.240127T0000Z.240127T0840Z.NO/
842 PM CST Thu Jan 25 2024
...FLOOD WARNING NOW IN EFFECT UNTIL SUNDAY MORNING...
* WHAT...Minor flooding is forecast.
* WHERE...Kaskaskia River at Vandalia.
* WHEN...Until Sunday morning.
* IMPACTS...At 19.2 feet, State Highway J just east of County Road
206 begins to flood near this height.
* ADDITIONAL DETAILS...
- At 8:00 PM CST Thursday the stage was 16.9 feet.
- Bankfull stage is 18.0 feet.
- Forecast...The river is expected to rise above flood stage
tomorrow morning to a crest of 18.9 feet tomorrow evening. It
will then fall below flood stage early Saturday morning.
- Flood stage is 18.0 feet.
&&
Fld Observed Forecasts (7:00 am)
Location Stg Stage Sat Sun Mon Tue Wed
Kaskaskia River
Vandalia 18.0 16.9 17.5 13.5 12.0 10.8 10.3
&&
LAT...LON 3903 8910 3903 8906 3885 8909 3879 8919
3882 8922
$$
Maples238
WGUS83 KLSX 261538
FLSLSX
Flood Statement
National Weather Service St Louis MO
938 AM CST Fri Jan 26 2024
...The Flood Warning is extended for the following rivers in
Illinois...
Kaskaskia River at Vandalia.
River forecasts are based on observed precipitation and forecast
precipitation for the next 48 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Rainfall heavier than forecast could cause river levels to rise even
higher than predicted. The National Weather Service will monitor
this developing situation and issue follow up statements as
conditions change.
This product, along with additional weather and stream information,
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.
&&
ILC051-280345-
/O.EXT.KLSX.FL.W.0001.000000T0000Z-240129T0120Z/
/VNDI2.1.RS.240124T2155Z.240127T1200Z.240127T1920Z.NO/
938 AM CST Fri Jan 26 2024
...FLOOD WARNING NOW IN EFFECT UNTIL SUNDAY EVENING...
* WHAT...Minor flooding is forecast.
* WHERE...Kaskaskia River at Vandalia.
* WHEN...Until Sunday evening.
* IMPACTS...At 18.0 feet, Flood Stage. Minor flooding begins.
Unprotected farmland begins to flood.
* ADDITIONAL DETAILS...
- At 9:00 AM CST Friday the stage was 17.6 feet.
- Bankfull stage is 18.0 feet.
- Forecast...The river is expected to rise above flood stage
late this afternoon to a crest of 18.5 feet tomorrow morning.
It will then fall below flood stage early tomorrow afternoon.
- Flood stage is 18.0 feet.
&&
Fld Observed Forecasts (7:00 am)
Location Stg Stage Sat Sun Mon Tue Wed
Kaskaskia River
Vandalia 18.0 17.6 18.5 16.0 13.3 11.3 10.6
&&
LAT...LON 3903 8910 3903 8906 3885 8909 3879 8919
3882 8922
$$
Elmore329
WGUS83 KLSX 270122
FLSLSX
Flood Statement
National Weather Service St Louis MO
722 PM CST Fri Jan 26 2024
...The Flood Warning continues for the following rivers in
Illinois...
Kaskaskia River at Vandalia.
River forecasts are based on observed precipitation and forecast
precipitation for the next 48 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
This product, along with additional weather and stream information,
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.
&&
ILC051-281200-
/O.EXT.KLSX.FL.W.0001.000000T0000Z-240128T1200Z/
/VNDI2.1.RS.240124T2155Z.240127T0600Z.240127T0600Z.NO/
722 PM CST Fri Jan 26 2024
...FLOOD WARNING NOW IN EFFECT UNTIL SUNDAY MORNING...
* WHAT...Minor flooding is forecast.
* WHERE...Kaskaskia River at Vandalia.
* WHEN...Until Sunday morning.
* IMPACTS...At 18.0 feet, Flood Stage. Minor flooding begins.
Unprotected farmland begins to flood.
* ADDITIONAL DETAILS...
- At 7:00 PM CST Friday the stage was 17.7 feet.
- Forecast...The river is expected to rise to a crest of 18.0
feet just after midnight tonight.
- Flood stage is 18.0 feet.
&&
Fld Observed Forecasts (7:00 am)
Location Stg Stage Sun Mon Tue Wed Thu
Kaskaskia River
Vandalia 18.0 17.7 15.7 13.4 11.4 10.7 10.3
&&
LAT...LON 3903 8910 3903 8906 3885 8909 3879 8919
3882 8922
$$
Jaja084
WGUS83 KLSX 271600
FLSLSX
Flood Statement
National Weather Service St Louis MO
1000 AM CST Sat Jan 27 2024
...The Flood Warning is cancelled for the following rivers in
Illinois...
Kaskaskia River at Vandalia.
River forecasts are based on observed precipitation and forecast
precipitation for the next 48 hours.
ILC051-271700-
/O.CAN.KLSX.FL.W.0001.000000T0000Z-240127T1600Z/
/VNDI2.1.RS.240124T2155Z.000000T0000Z.000000T0000Z.NO/
1000 AM CST Sat Jan 27 2024
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Kaskaskia River at Vandalia.
* ADDITIONAL DETAILS...
- At 9:30 AM CST Saturday the stage was 17.3 feet.
- Forecast...The river is expected to fall to 10.5 feet by next
Saturday.
&&
Fld Observed Forecasts (7:00 am)
Location Stg Stage Sun Mon Tue Wed Thu
Kaskaskia River
Vandalia 18.0 17.3 16.0 13.7 11.7 10.9 10.4
&&
LAT...LON 3903 8910 3903 8906 3885 8909 3879 8919
3882 8922
$$
ByrdWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Jan 24, 5:34 AM CST, 4 hours 16 minutes earlier. Its key messages:
- Locally-dense fog will continue to suppress visibility across the region through at least noon areawide, with growing potential that the fog will linger into the night in northeast Missouri and west-central Illinois.
- Rounds of beneficial precipitation will continue to march through the region through Sunday morning: one on Thursday and another Saturday. The heaviest rain and highest amounts will remain southeast of the bi-state region.
- Welcomed warmth and dry conditions will take hold to start the upcoming week.
Area forecast discussion, Jan 24, 5:34 AM CST, 4 hours 16 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
534 AM CST Wed Jan 24 2024
.KEY MESSAGES...
- Locally-dense fog will continue to suppress visibility across
the region through at least noon areawide, with growing
potential that the fog will linger into the night in northeast
Missouri and west-central Illinois.
- Rounds of beneficial precipitation will continue to march
through the region through Sunday morning: one on Thursday and
another Saturday. The heaviest rain and highest amounts will
remain southeast of the bi-state region.
- Welcomed warmth and dry conditions will take hold to start the
upcoming week.
&&
.SHORT TERM... (Through Late Thursday Afternoon)
Issued at 317 AM CST Wed Jan 24 2024
Widespread rain is once more falling across the region this morning,
amidst southwest mid-level flow and moist isentropic ascent, further
improving the long-term drought. Arguably more impactful, however,
is the ongoing fog that expanded across a large portion of the
central CONUS. While areas that experienced more moderate rainfall
rates saw brief improvements, largely due to localized mixing of the
low-level air, they were short-lived and dense fog is filling back
into the region. The Dense Fog Advisory will remain in effect
through the morning areawide, and those commuting are advised to
drive with caution. While high-resolution guidance does hint at
improvements during the afternoon along and south of I-70, north of
this general area 80-90% probabilities of less than one-half mile
visibility persist through into the evening. Conceptually, this area
makes sense for lingering fog given the deeper snowpack that exists
in parts of northern Missouri and the rain that's fallen on top of
it over the last 36 hours. While no extensions were made at this
time to the Advisory, conditions will be monitored through the
morning. With weak, yet persistent warm air advection in place,
temperatures will warm further into the upper 40s and low 50s today.
Regardless of what improvement we see in visibility today, renewed
fog development is forecast tonight across the region. While there
still is a question as to how low visibilities will go, some degree
of at least patchy fog will redevelop tonight ahead of our next shot
of rain. Compared to 24 hours ago, the synoptic structure of the mid-
level wave is more favorable for widespread rain similar to the last
few rounds. Instead of weak confluence, a larger area of diffluent
flow and PVA accompanying a slightly more amplified wave will help
force a shield of precipitation moving north along a surface low
tomorrow morning. The forcing looks to exit the forecast area to the
northeast by sunset, which will end precipitation through the rest
of the work week. Widespread rainfall totals will be kept below 0.50
inches. However, there are signals that areas of more enhanced
moisture convergence within the stratiform shield will push
localized totals to 0.50-0.75 inches. All of the rain remains
beneficial and unimpactful, but after what will be upwards of 2.50-
3.00 inches of rain over a roughly 72 hour period, tributaries in
the region are filling quickly (particularly along and south of I-
70). While no hydrologic issues are forecast with these rounds of
rain, drought conditions will be dealt a noteworthy blow.
MRB
&&
.LONG TERM... (Thursday Night through Tuesday)
Issued at 317 AM CST Wed Jan 24 2024
In the wake of tomorrow's rain, a period of mid-level subsidence
will give the region a pause in precipitation for Friday. Low-level
moisture will still be in relative abundance, which doesn't bode
well for efficient erosion of the cloud cover, but the height rises
aloft will provide at least some potential for breaks of sun Friday.
While we enjoy a dry Friday, a larger, more amplified wave aloft
will dig into the southern Great Plains. This feature, and the
surface low that develops Friday across the Lower Mississippi
Valley, represents our final round of precipitation until the middle
of next week. As the trough approaches us late Friday into Saturday,
a colder wave aloft dives into the region from the northwest and
phases with the southern stream trough. The resultant, stronger wave
will further deepen the surface low and track it somewhere across
the Ohio Valley on Saturday.
Any precipitation that we do see, as opposed to the previous rain,
will be on the cooler side of the low within its deformation zone.
Most available guidance suggests that the cold air associated with
the northern impulse will not arrive in time to change any
precipitation to snow in our region. However, there is roughly a 20%
chance for a few flakes to fall at the very tail end of the event
Saturday night as the system departs. A few model soundings support
the scenario that the dendritic growth zone will remain somewhat
saturated for a brief period late Saturday to allow for snow. That
said, a combination of above-freezing temperatures near the surface
and warm ground from a several warm days will preclude
accumulations. After this low departs the region, a warmer and drier
pattern heralded by the CPC Temperature/Precipitation Outlooks and
CIPS Extended Analog Guidance from Saint Louis University will
arrive to give the central CONUS a break in this active stretch to
end January.
MRB
&&
.AVIATION... (For the 12z TAFs through 12z Thursday Morning)
Issued at 528 AM CST Wed Jan 24 2024
Widespread IFR to LIFR conditions currently plague all terminal
in the region, as light to moderate rain slowly departs to the
north. While some minor and/or temporary improvements are
expected today to both CIGs and VSBYs, poor flight conditions will
likely remain at the terminals through the valid TAF period. The
greatest threat for one-half mile or less VSBYs will be at KUIN
where colder ground and low-level moisture will provide a more
favorable dense fog environment. Winds will remain generally light
and out of the east, though exact directions will vary.
SPECIFICS FOR KSTL:
KSTL is currently (as of 1130Z) experiencing a brief improvement
to 700ft CIGs, but upstream observations indicate that conditions
will degrade again shortly and remain IFR to LIFR through the TAF
period. VSBYs will gradually improve this morning into the early
afternoon, though IFR fog will return to the terminals tonight.
Another bout of rain will approach St. Louis from the south
tomorrow morning, arriving at KSTL by 14-16Z.
MRB
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Dense Fog Advisory until noon CST today for Audrain MO-Boone MO-
Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
MO-Ralls MO-Reynolds MO-Saint Charles MO-Saint Francois MO-
Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
Shelby MO-Warren MO-Washington MO.
IL...Dense Fog Advisory until noon CST today for Adams IL-Bond IL-
Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey
IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
Pike IL-Randolph IL-Saint Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Jan 24, 3:32 AM CST, 6 hours 18 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 332 AM CST Wed Jan 24 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-250945- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 332 AM CST Wed Jan 24 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Dense fog, reducing the visibility to 1/4 mile or less will continue to affect the area at least through Noon. A Dense Fog Advisory remains in effect until Noon today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MRB
Nearby
River Flood Warnings in Illinois, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.